Nevada, 2012

Debris Flow in Nevada, August 17, 2012

August 17, 2012 · NWS REV · 1 event in 1 county or zone

Slow-moving thunderstorms caused heavy rainfall in the Pine Nut Range southeast of Gardnerville. The heavy rain fell on the Ray May wildfire burn scar which produced a large debris flow over highway 395.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Slow-moving thunderstorms caused heavy rainfall in the Pine Nut Range southeast of Gardnerville. The heavy rain fell on the Ray May wildfire burn scar which produced a large debris flow over highway 395.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 17, 12:08 PM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 17, 12:08 PM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
108 PM PDT FRI AUG 17 2012

.SHORT TERM...
MADE ONLY MINOR CHANGES TO THE SHORT TERM FORECAST AS THE MODELS
HAVE A GOOD HANDLE ON THE OVERALL PATTERN THROUGH EARLY NEXT WEEK.
THE RENO CWA REMAINS IN BETWEEN A CUTOFF AREA OF LOW PRESSURE OFF
THE CALIFORNIA COAST AND HIGH PRESSURE OVER THE FOUR CORNERS. THIS
HAS ALLOWED ANOTHER SURGE OF MONSOON MOISTURE TO PUSH NORTH
OVERNIGHT WITH PWATS INCREASING TO 0.59 INCHES NEAR RENO AND 1.24
INCHES NEAR LAS VEGAS. ALONG THE LEADING EDGE OF THE SURGE, A
DISTURBANCE MOVED NORTH ACROSS THE SOUTHERN HALF OF THE RENO CWA
THIS MORNING. INCREASED CLOUDINESS FROM THIS DISTURBANCE WILL SLOW
CONVECTIVE INITIATION BETWEEN INTERSTATE 80 AND US 50 BY A FEW
HOURS THIS AFTERNOON. SOUTH OF HWY 50, CONVECTIVE BUILDUPS ARE
EVIDENT ON VISIBLE SATELLITE IMAGERY. THERE IS ALSO ANOTHER WEAK
DISTURBANCE EVIDENT ON WV IMAGERY OVER THE SOUTHERN SIERRA. AS
THIS FEATURE MOVES NORTH THIS AFTERNOON, EXPECT COVERAGE TO EXPAND
NORTH ALONG THE SIERRA AND EVENTUALLY INTO THE 395 CORRIDOR BY
LATE THIS AFTERNOON. STORM MOTIONS WILL BE SLOW, SO THE MAIN
CONCERNS REMAIN LOCALLY HEAVY RAINFALL AND GUSTY OUTFLOW WINDS.

MID-LEVEL MOISTURE FROM THE REMNANTS OF HECTOR WILL DRAWN NORTH
ACROSS NORTHEAST CALIFORNIA AND WESTERN NEVADA LATE TONIGHT AND
SATURDAY. THE BEST INSTABILITY OVERNIGHT IS ACROSS LASSEN,
PERSHING, NORTHERN WASHOE AND THE SURPRISE VALLEY WHERE ISOLATED
THUNDERSTORMS ARE FORECAST. ELSEWHERE, EXPECT ISOLATED SHOWERS TO
GRADUALLY WEAKEN OVERNIGHT. WITH CLOUD COVER MOST OF THE NIGHT,
OVERNIGHT LOWS WILL STRUGGLE TO REACH THE UPPER 60S ACROSS WESTERN
NEVADA VALLEYS.

ON SATURDAY, THE BEST INSTABILITY AND JET SUPPORT REMAIN NORTH OF
THE RENO CWA. UPPER LEVEL LAPSE RATES ALSO LOOK LESS FAVORABLE
(BETWEEN 6-6.5 C/KM) AS THE HECTOR REMNANTS MOVE OVER THE REGION.
FROM RECENT EXPERIENCE, WE HAVE HAD A TENDENCY OF OVERDOING THE
CONVECTIVE THREAT ON DAYS WHEN THE REMNANTS OF A TROPICAL SYSTEM
MOVE ACROSS THE CWA. WITH THIS PACKAGE, ADJUSTED THE FORECAST TO
REDUCE COVERAGE TO ISOLATED SHOWERS AND THUNDERSTORMS FOR ALL
AREAS ON SATURDAY.

THE PERSISTENT PATTERN WE HAVE BEEN UNDER FOR MOST OF THIS WEEK
WILL FINALLY BEGIN TO BREAK DOWN ON SUNDAY AS THE RIDGE AXIS
BEGINS TO SLIDE EAST. THIS WILL ALLOW THE FLOW TO SHIFT TO THE
SOUTHWEST, USHERING IN A DRIER, MORE STABLE AIRMASS. MAINTAINED
THE CURRENT FORECAST FOR SUNDAY, WITH ISOLATED THUNDERSTORMS
MAINLY EAST OF US HWY 95. MONDAY WILL BE A TYPICAL SUMMER DAY
ACROSS WESTERN NEVADA, WITH SLIGHTLY ABOVE NORMAL TEMPERATURES AND
AFTERNOON ZEPHYR WINDS. MYRICK

.LONG TERM...TUESDAY THROUGH FRIDAY...
COOLED HIGHS SLIGHTLY TUESDAY AND WEDNESDAY, OTHERWISE LITTLE CHANGE
TO THE LONG TERM FORECAST. THE UPPER RIDGE THAT HAS RESIDED NEAR
NORTHEAST CALIFORNIA AND WESTERN NEVADA LATELY WILL BREAK DOWN NEXT
WEEK FOR COOLER TEMPERATURES (NEAR AVERAGE) AND DRY CONDITIONS,
ESPECIALLY WEDNESDAY THROUGH FRIDAY.

THE MAIN MODEL DISCREPANCIES TODAY BETWEEN THE 12Z GFS/GEM AND 00Z
ECMWF REVOLVE AROUND THE PASSAGE OF THE EASTERN PACIFIC TROUGH ON
TUESDAY. THE EC WAS THE SLOWEST/MOST NEGATIVELY TILTED WITH THE
TROUGH WHILE THE GEM/GFS WERE MORE PROGRESSIVE/MORE NEUTRALLY TILTED
WITH LESS CLOSING OFF OF THE LOW AT THE BASE OF THE TROUGH. THE 00Z
EC WOULD BRING A BETTER CHANCE FOR CONVECTION TUESDAY AND ESPECIALLY
TUESDAY NIGHT AS THE NEGATIVE TILT SOLUTION WOULD BRING BETTER LIFT
OVER NORTHWEST NEVADA AND NORTHEAST CALIFORNIA WITH EVEN A SHOT AT
NOCTURNAL CONVECTION. THE GFS/GEM WOULD USHER IN DRIER/MORE STABLE
SOUTHWEST FLOW ALOFT BY TUESDAY AFTERNOON FOR MAINLY CLEAR SKIES AND
NO CONVECTION.

WITH ALL THIS IN MIND, I HEDGED TO THE POSSIBILITY OF THE ECMWF BY
PUTTING PARTLY CLOUDY SKIES THROUGH TUESDAY NIGHT WITH A BROAD 10%
POP (NO WEATHER MENTIONED) NORTH OF HIGHWAY 50. HOWEVER, THE 12Z
ECMWF HAS COME IN COMPLETELY DIFFERENT WITH MUCH DRIER CONDITIONS
FOR TUESDAY SO THE CLOUDS AND POP MAY NEED TO BE REDUCED IN FUTURE
PACKAGES.

WEDNESDAY THROUGH FRIDAY LOOKS DRY AND STABLE IN MOST MODELS SO I
HAVE REDUCED CLOUD COVER FOR THAT TIME PERIOD. HOWEVER, THE 12Z
ECMWF FLOPPED FROM ITS 00Z SOLUTION BY LEAVING ENERGY BEHIND OVER
THE PACIFIC TUESDAY AND THEN BRINGING IT THROUGH WEDNESDAY NIGHT.
I HAVE DISREGARDED THIS SOLUTION FOR NOW WITH LITTLE SUPPORT
ELSEWHERE. SNYDER

&&

.AVIATION...
LIGHT S-SSW FLOW ALOFT IS FAVORING THUNDERSTORM DEVELOPMENT OVER THE
HIGH TERRAIN OF THE SIERRA SOUTH OF LAKE TAHOE AND ALONG THE BORDER
OF MONO AND MINERAL COUNTIES. THIS WILL CONTINUE TO BUILD TO THE
N-NNE IN THE UPPER FLOW THROUGH THE AFTERNOON AND DIE OFF BY AROUND
8-9 PM. STORMS WILL BE CAPABLE OF OUTFLOW TO 35 KTS (OR SLIGHTLY
GREATER OVER BASIN VALLEYS) AND BRIEF HEAVY RAIN TO LOWER VIS
DIRECTLY UNDER STORM CORES.

SATURDAY, THE CHANCE FOR THUNDERSTORMS IS REDUCED AS COMPARED WITH
EARLIER FORECASTS. COPIOUS MID-HIGH CLOUD COVER WITH THE REMNANTS OF
A TROPICAL SYSTEM SHOULD KEEP INSTABILITY FOR THUNDERSTORMS REDUCED
(DUE TO LESS SURFACE HEATING). STILL, ISOLATED STORMS COULD BRING
BRIEF HEAVY RAIN AND WIND GUSTS TO 30 KTS. SNYDER

&&

.FIRE WEATHER...
MOISTURE WILL CONTINUE TO PUSH INTO THE SIERRA AND WESTERN NEVADA
ALONG THE WESTERN EDGE OF THE GREAT BASIN HIGH PRESSURE.  INCREASED
MOISTURE AND SLOW SHOWERS/THUNDERSTORM MOVEMENT WILL PRODUCE WETTING
RAINS THROUGH SATURDAY. GUSTY AND ERRATIC OUTFLOWS ARE THE PRIMARY
CONCERN WHERE SPEEDS COULD EXCEED 40 MPH.

LOW WELL OFF THE CALIFORNIA COAST WILL TRACK TOWARD THE PACIFIC
NORTHWEST COAST TONIGHT AND MAY PROVIDE A BOOST FOR ISOLATED
THUNDERSTORMS OVERNIGHT NORTH OF LASSEN PEAK, RAVENDALE/RUSH FIRE,
INTO FAR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY.  IN THIS
AREA TONIGHT AND EARLY SATURDAY MORNING, CONFIDENCE IS GOOD IN
STORMS PRODUCING WETTING RAINS DESPITE SLIGHTLY FASTER STORM MOTIONS.

FOR TOMORROW, AN EXTENSIVE AREA OF CLOUD COVER WILL LIMIT SURFACE
HEATING.  INSTABILITY IS WEAK AND WITH NO WELL DEFINED TRIGGER, DO
NOT EXPECT MUCH IN THE WAY OF DEEP CONVECTION FOR THUNDERSTORMS.
HOWEVER WITH ABUNDANT MOISTURE, EVEN WEAK LIFT WILL PRODUCE ISOLATED
SHOWERS AND THUNDERSTORMS WITH WETTING RAINS.

THE TROUGH IS FORECAST TO REMAIN OFF THE PACIFIC NORTHWEST COAST AND
PUSH GREAT BASIN RIDGE INTO THE ROCKIES SUNDAY.  THIS WILL PRODUCE A
DRIER AND STABLE SOUTHWEST FLOW NORTH OF INTERSTATE 80.
THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A LINE FROM LOVELOCK TO
BRIDGEPORT SUNDAY, WITH DRYING CONDITIONS FOR RENO-TAHOE NORTH TO
LASSEN COUNTY AND THE RUSH FIRE. EARLY NEXT WEEK THE TYPICAL
AFTERNOON AND EVENING BREEZES SHOULD RETURN WITH PEAK GUSTS 25-30
MPH AND POOR OVERNIGHT HUMIDITY RECOVERIES.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 6:08 AM PST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
708 AM PDT FRI AUG 17 2012

CAZ070>073-NVZ001>005-181200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
708 AM PDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL SURGE NORTH TODAY AND COMBINE WITH VERY WARM
TEMPERATURES TO PRODUCE THUNDERSTORMS ACROSS EASTERN CALIFORNIA
AND WESTERN NEVADA. THE STORMS WILL BE SLOW MOVING AND COULD
PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAIN AND SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST ACROSS FAR NORTHEAST
CALIFORNIA SATURDAY MORNING. THIS DISTURBANCE WILL AID IN PRODUCING
MORE THUNDERSTORMS ACROSS THE REGION SATURDAY. THESE STORMS WILL
BE MOVING FASTER AND MAY PRODUCE DRY LIGHTNING STRIKES ALONG WITH
GUSTY OUTFLOW WINDS.

ISOLATED THUNDERSTORMS ARE LIKELY OVER WESTERN NEVADA SUNDAY. DRY AIR
WILL PUSH INTO THE REGION BY MONDAY ENDING THE CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS SHOULD REMAIN ALERT TO THE POSSIBILITY OF HEAVY RAIN
THIS AFTERNOON AND EVENING AND PASS REPORTS TO THE NATIONAL
WEATHER SERVICE IN RENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Douglas

When
August 17, 2:00 PM PST
Where
Douglas County, 5.57 mi SE of Dresslerville to 6.19 mi SE of Dresslerville
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.848, -119.641

Large rocks and mud covered highway 395 near the Ray May burn scar as heavy rain caused the hillside to give way. The debris flow/rock slide caused highway 395 to be closed as heavy equipment was required to remove the rocks from the road.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406992.